IT IS estimated that approximately 18 million prescriptions for thyroid preparations are filled annually in the United States. Based on recent data from the American Association of Poison Control Centers, it has also been estimated that some 5,600 cases of thyroid overdose occur annually in this country.1 Despite these figures, the reported cases of symptomatic patients after thyroid overdose have been few, presumably because of the generally benign nature of the subsequent clinical course. We recently were consulted on an unusual case of levothyroxine sodium poisoning in which clinical hyperthyroidism and convulsions occurred seven days after ingestion of the drug.
Report of a Case
A 30-month-old, previously healthy boy was thought to have ingested up to one hundred eighty 0.1-mg tablets of levothyroxine sodium (Synthroid) sometime between 9 and 11 AM, when his mother discovered that her pill bottle was open and that 180 tablets were missing. At 12:30